Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 348, NWS Nashville, TN

November 30, 1997Dickson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 30, 1997, 11:58 AM CST for Dickson County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1997, 11:58 AM CST (17:58 UTC)
Expired
Nov 30, 1997, 1:00 PM CST
In force
62 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Dickson County, TN

The radar

The Ft Campbell radar (KHPX), 66 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 11:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 301759
SVRBNA
TNC043-301900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1158 AM CST SUN NOV 30 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DICKSON COUNTY
 
AT 1155 AM CST DOPPLER WEATHER RADAR INDICATES A SEVERE THUNDERSTORM
IN WESTERN DICKSON COUNTY JUST SOUTH OF VANLEER.
 
THE SEVERE THUNDERSTORM WILL MOVE SLOWLY NORTHEAST AT 15 MPH
AND PASS BETWEEN VANLEER AND CHARLOTTE TENNESSEE BY 1215 PM CST.
 
THE MAIN THREAT FROM THIS SEVERE THUNDERSTORM IS LARGE HAIL AND
DAMAGING DOWNBURTS WINDS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSEDR.
 
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 8:38 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 30, 8:38 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
835 AM CST SUN NOV 30 1997

SVR STORM WORKING NORTH UP TOWARD KENTUCKY LAKE AND IT APPEARS
WILL STAY OUT OF MY CWA AT THIS TIME.

MAY HAVE TO DEAL WITH COLD POOL AS IT MOVES OVER THE AREA TODAY
INCREASING INSTABILITY AND EVEN MORE SO IF SUN POPS OUT FOR A
SHORT WHILE.

LOOKS TO ME LIKE MID STATE MAY ALSO BE IN LEFT FRONT QUADRANT
OF UPPER LEVEL JET MAX AT THIS TIME.

WILL STAY CLOSE TO DOPPLER AND MAY HAVE TO SLING A FEW WARNINGS
DURING THE DAY.

WILL NOT ISSUE SEVERE WEATHER OUTLOOK AT THIS TIME SINCE SPC SEEMS
TO BE SLEEPING ON THIS ONE AS 94O HAS NO SVR TSTMS FCST.  PERHAPS
THEY ARE THINKING ONLY AN ISOLATED EVENT.  HOPE SO.
BOYD
01

In the hours before

Special weather statement, Nov 30, 10:10 AM CST, 1 hour 48 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-302215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 AM CST SUN NOV 30 1997

...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE TODAY...

THE STAGE IS BEING SET FOR SEVERE THUNDERSTORMS IN THE MID STATE
ESPECIALLY DURING THE AFTERNOON AS SURFACE TEMPERATURES WARM INTO
THE 60S.  COLD AIR ALOFT IS MOVING ACROSS THE AREA AND THIS WILL
INCREASE INSTABILITY WHICH WILL LEAD TO RAPID THUNDERSTORM
DEVELOPMENT IN MIDDLE TENNESSEE.  THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING DOWNBURST WINDS.

RESIDENTS SHOULD STAY ABREASTS OF THIS RAPIDLY CHANGING WEATHER
SITUATION AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVjISION FOR FURTHER STATEMENTS AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
Local storm report, Nov 30, 11:10 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1109 AM CST SUN NOV 30 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 AM                              TN   1 INCH HAIL
11/30/97   BENTON                         HAIL THE SIZE OF QUARTERS
                                          FELL JUST NORTH OF CAMDEN
                                          TENNESSEE

BOYtD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:56 AM CSTSevere Thunderstorm WarningOHXBenton34 min
Nov 30, 11:19 AM CSTSevere Thunderstorm WarningOHXLewis41 min
Nov 30, 11:45 AM CSTSevere Thunderstorm WarningOHXHickman, Maury60 min
Nov 30, 12:04 PM CSTSevere Thunderstorm WarningOHXLewis56 min
Nov 30, 12:14 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall61 min
Nov 30, 12:18 PM CSTSevere Thunderstorm WarningOHXPerry57 min
Nov 30, 12:23 PM CSTSevere Thunderstorm WarningOHXLawrence67 min
Nov 30, 12:35 PM CSTSevere Thunderstorm WarningOHXGiles55 min
Nov 30, 12:42 PM CSTSevere Thunderstorm WarningOHXHickman, Maury63 min
Nov 30, 12:50 PM CSTSevere Thunderstorm WarningOHXWilliamson55 min
Nov 30, 1:06 PM CSTSevere Thunderstorm WarningOHXDickson69 min
Nov 30, 1:16 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall59 min
Nov 30, 1:46 PM CSTSevere Thunderstorm WarningOHXWilliamson59 min
Nov 30, 1:51 PM CSTSevere Thunderstorm WarningOHXCoffee69 min
Nov 30, 1:57 PM CSTSevere Thunderstorm WarningOHXDavidson63 min
Nov 30, 2:02 PM CSTSevere Thunderstorm WarningOHXFranklin58 min
Nov 30, 2:17 PM CSTSevere Thunderstorm WarningOHXBedford58 min
Nov 30, 2:49 PM CSTSevere Thunderstorm WarningOHXMarion56 min
Nov 30, 2:56 PM CSTTornado WarningOHXDavidson34 min
Nov 30, 3:02 PM CSTSevere Thunderstorm WarningOHXCoffee, Warren58 min
Nov 30, 3:02 PM CSTSevere Thunderstorm WarningOHXWilson58 min
Nov 30, 3:10 PM CSTFlash Flood WarningOHXDavidson2 hr
Nov 30, 3:28 PM CSTSevere Thunderstorm WarningOHXGrundy62 min
Nov 30, 3:45 PM CSTSevere Thunderstorm WarningOHXBledsoe45 min
Nov 30, 4:07 PM CSTFlash Flood WarningOHXWilson3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.